What are My Options
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  What are My Options


Dear Dr. Phelps, I am 43. I have been diagnosed with Major Depression-Psychotic features since I was 20. I think I was depressed/agitated/hypmanic since I was 5 years old  at least. My latest psychiatrist thinks I'm bipolar, but my drug sensitivites are really  limiting us.  Developed very bad diarrhea with neurontin. Almost can't eat at all now. Losing weight. He's now backed me off from 2000 to 1200 mg a day. He has me on 100mg of lamictal, though I don't quite understand that since it is so far below what i understand is the theurapeutic dose. I am very depressed right now. Crying all the time, feeling terrible remorse and failure over my life, having thoughts/impulses to suicide. My psychiatrist wants to add Welbutrin for the depression. I have had bad reactions to every antidepressant i was ever on, overstimulating, made voices louder, etc. , except maybe the tricyclics, though they stopped working after a while 20 years ago. I've been through anti-psychotic hell with zyprexa, gained 70 pounds in 3 months...a nightmare to lose the weight...had to go on a starvation diet...took 6 months...anyway, the first time i was on zyprexa it seemed to help a great deal for a few months. The 2nd time i went on it the neurological symptoms were terrible, i was shaking and spasming in my mouth...I was very afraid of tardive, so we changed to risperdal which just made my muscles freeze and i could barely move...it was a nightmare...i'm off that now... 

So what hope is there now for me ? I have become quite discouraged. I feel trapped with my current psychiatrist because of disability paperwork which he started and i know the lack of continuity might weaken my case. I can't work. I can barely think to write this note.  Any advice would be so welcome. Also are there any referrals you could
make for experts in mood disorders in chicago metro  area ? I'm thinking i should at least get a 2nd opinion. Or maybe we just have hit the wall in terms of options for me. I have to take a lot of ativan each day just to keep myself from becoming hysterically upset, so the depression is definitely quite agitated.   

Forgot to mention, I have both Grave's disease and Hashimoto's syndrome,  so my thyroid is a trashed...had Grave's since I was 20...

Thanks for your thoughts. C...

Dear Ms C. (or put it this way: I'd be quite surprised if it's Mr. C)
In general, the strategy I'd pursue -- for you to discuss with your doc' -- is combinations of every mood stabilizer you can tolerate; rigorously avoiding antidepressants; and a trial of T3/T4 thyroid replacement if you aren't already on that.  I've only had a handful, say less than 5 out of many hundreds of patients who have not been able to get stable using this approach; then we've turned to ECT (successfully in two).  Take a look at all the medications the NIMH tries, in combination, for people like you, in one example on my site.  And if it is indeed Ms. C, as opposed to Mr. C, then there may be a role in treatment for hormones somehow; we're just beginning to recognize that and so far the only strategy I've seen, with not too striking results, is to stop hormonal cycling, usually by giving estrogen and progesterone together, in a steady dose; lot's more to learn there. 

The list of mood stabilizers I use is on my site.  As for doc's in Chicago, try this route. My experience so far trying to figure out the role of thyroid in this story, which I'm sure is related somehow, will be updated regularly in this section of my site.  That my be a very important part of your treatment; at least I'd have some significant hope in that direction -- but I'd be encouraging you not to share that hope too much until you see what happens (it doesn't take but a few days for those for whom it works).  I'm just hoping you're not taking T3/T4 already.  Good luck out there. 

Dr. Phelps

 
Published September, 2001
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?